Jan-Feb '05 | briefing | mail | don't say this | flakers' jargon | flaker creativity | articles | other places | archives | send mail | ed dewke | legal stuff | order | search | PsorChat | PsorChat Review | 2004 Ed Dewke

Injectable Methotrexate Blues
from George H.

Hi Ed:  I've been on methotrexate now for 14 years and have increased my dosage since the beginning.

I am taking 1 1/2 ml (equivalent of 6 pills)  of injectable MTX once a week.  I was getting nauseated, the runs, and generally sick from the pills.  I'm even losing some hair and there is no baldness in either side of my family.  The doc switched me to injectable thinking this would bypass my digestive system and relieve the nausea and runs. Well, no such luck. 

I still feel nauseated after giving myself a shot on my side. I guess that spare tire of mine is good for something after all.  I'm also getting psoriasis patches at the needle insertion spot. There's a slew of new patches too on my back. I can see what's going to happen. My psoriasis is getting worse so I am going to have to take more MTX and its going to make my side effects worse than they already are.

I went to see a new dermatologist a month ago and he is going to try to get me on one a biologic drug Amevive, that has just been approved in Canada . I'll know at the end of November whether I can get it on my medical plan or not. It's expensive I understand so my insurer may wince and say MTX does just as fine a job. We'll see.  I'm hopeful.  I'll let you know.

On another note, I have discovered that sweating keeps my patches and plaques to a minimum. I'm not sure why but I suspect my sweat acts as a kind of acid wash that reduces my patches to pink spots. The last job I worked at made me sweat like a horse all day and my patches all but cleared. I've since left the job and have tried to get the same effect from a sauna. It works to some extent but the effect isn't the same. When you work hard all day and really heat your core there must be something different about the sweat produced as a result as opposed to the sweat produced from an hour in the sauna. Sounds like a question for the group. –George H.

*****

Ed’s Response:  Thanks for writing, George.  The sweating subject has come up before and the residual question always is:  Is it the sweat that improves P or the stress-reducing activity that makes the flaker sweat?  What we need to do is repeatedly throw some flaker into a snake pit — so long as he has a fear of snakes — until he sweats profusely.  Then see if his P improves.  The theory being that sweat induced by fear doesn’t relieve stress but exacerbates it.  I’m looking for a University willing to undertake the research....

You’re the first person I’ve heard from who has experienced a backslide of lesion activity when switching from ingestible to injectable MTX.  While the ingredient may be the same, the way it is metabolized is different and I wonder if this doesn’t have something to do with the increase in lesions?  If you can, do drop us a line after you’ve been on the injections for awhile and let us know if this backslide corrected itself and, if so, how long did it take?  I know you’re not the only person who has digestion problems with MTX.  Initially I did, too, but my stomach is by nature cast iron and eventually I was able to down my 25-30 mgs per week without nausea. 

I’m also interested to know, George, how many liver biopsies you have had during your 14 years of MTX use.  Or have the biopsies been dropped from the routine in Canada ?

And, of course, please do keep us updated on your attempts to start an Amevive regimen.  After 14 years on the powerful systemic MTX, it sure would be nice to find enduring relief in a medicine that’s not so toxic.

Later.  -Ed

This Month's Mail | Archives

www.flakehq.com